Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 74, NWS Lubbock, TX

May 15, 2003King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 15, 2003, 11:12 PM CDT for King County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 11:12 PM CDT (04:12 UTC)
Expired
May 16, 2003, 12:00 AM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County King County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:25 PM CDTTornado WatchSPC6 hr
May 15, 10:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2687 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
4.0
Supercell composite
19.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 160412
SVRLBB
TXC269-160500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1112 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING COUNTY IN NORTHWEST TEXAS

* UNTIL MIDNIGHT CDT

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 10 MILES SOUTH OF GUTHRIE...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RURAL AREAS OF SOUTHERN AND EASTERN KING COUNTY...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL
THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3341 10049 3340 10011 3365 9999 3384 10017

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:46 PM CDT, 26 minutes earlier.

Area forecast discussion, May 15, 10:46 PM CDT, 26 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1046 PM CDT THU MAY 15 2003

DAY ONE UPDATE...
MOST RECENT UPDATE FOR LATEST TORNADO WATCH NUMBER 387 THAT REPLACED
385 FOR EASTERN COUNTIES. DRYING CONTINUES THROUGH WESTERN AND
CENTRAL COUNTIES WITH INCREASING CONVERGENCE THROUGH ROLLING PLAINS.
LATEST INDICATIONS ARE STORMS RAPIDLY APPROACHING SEVERE LIMITS OUR
EASTERN ZONES.  MCQUEEN/05

.LBB......TORNADO WATCH 387 TIL 400 AM CDT FOR
           TXZ025>026-031>032-037>038-042>044.
          RED FLAG WARNING UNTIL MIDNIGHT CDT FOR
           TXZ021>023-027>029-033>035-039>041.
Hazardous weather outlook, May 15, 11:30 AM CDT, 11 hours 42 minutes before
TXZ021>044-152215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU MAY 15 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
SOUTHEAST PANHANDLE AND NORTHEAST LOW ROLLING PLAINS TODAY AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE LIKELY ALONG WITH THE
THREAT OF TORNADOES.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REST OF
THE EXTREME SOUTHERN PANHANDLE...MOST OF THE SOUTH PLAINS...AND
ROLLING PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REMAINDER OF THE SOUTH PLAINS WITH THE EXCEPTION OF THE EXTREME
SOUTHWESTERN SOUTH PLAINS.

AN UPPER LEVEL STORM SYSTEM OVER NORTHEAST ARIZONA LATE THIS MORNING
WILL MOVE ACROSS NORTHERN NEW MEXICO THIS AFTERNOON AND INTO THE
WESTERN TEXAS/OKLAHOMA PANHANDLES BY AROUND MIDNIGHT. AS THE UPPER
LOW APPROACHES A SURFACE LOW OVER NEW MEXICO WILL DEEPEN AND MOVE
EASTWARD. THIS WILL ASSIST IN PUSHING A WEAK WARM FRONT NORTHWARD
INTO THE SOUTH PLAINS AND ROLLING PLAINS. AS THE WARM FRONT LIFTS
TO THE NORTH THE DRYLINE CURRENTLY OVER THE PLAINS OF EASTERN NEW
MEXICO WILL MOVE EASTWARD INTO WEST TEXAS. RICH MOISTURE AND AN
UNSTABLE AIR MASS WILL BE IN PLACE EAST OF THE DRY LINE. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO FRIDAY MORNING. A COMBINATION OF THE UNSTABLE AIRMASS
AND LOW LEVEL WIND SHEAR WILL LIKELY RESULT IN ORGANIZED SEVERE
THUNDERSTORMS. SUPERCELL THUNDERSTORMS ARE LIKELY ...ESPECIALLY
ALONG AND JUST NORTH OF THE WARM FRONT. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE ALONG WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 15, 6:05 PM CDT, 5 hours 7 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO WATCH FOR THE
FOLLOWING COUNTIES:

PARMER... COCHRAN... BAILEY... AND YOAKUM

THE TORNADO WATCH 383 CONTINUES FOR THE FOLLOWING COUNTIES UNTIL
1000 PM CDT:

CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS... LAMB... HALE...
FLOYD...  MOTLEY...  COTTLE... CROSBY... HOCKLEY... LUBBOCK...
DICKENS...  KING... TERRY... LYNN... GARZA... KENT... AND STONEWALL

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 15, 6:35 PM CDT, 4 hours 37 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT THU MAY 15 2003

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 385
UNTIL MIDNIGHT CDT. THIS REPLACES PREVIOUS WATCH NUMBER 383 AND IS
IN EFFECT UNTIL MIDNIGHT CDT. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES:

CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS... HALE...
FLOYD...  MOTLEY...  COTTLE... CROSBY... LUBBOCK... DICKENS...
KING... GARZA... KENT... AND STONEWALL

SOME COMMUNITIES INCLUDED ARE...

DIMMITT... TULIA... SILVERTON...  MEMPHIS...  CHILDRESS...
PLAINVIEW... FLOYDADA... MATADOR... PADUCAH... LUBBOCK...
CROSBYTON... DICKENS... GUTHRIE... POST... JAYTON...AND ASPERMONT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 15, 8:25 PM CDT, 2 hours 47 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR THE
FOLLOWING COUNTIES:

CASTRO... AND LYNN

TORNADO WATCH NUMBER 385 REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES:

SWISHER... BRISCOE... HALL... CHILDRESS... HALE... FLOYD...
MOTLEY...  COTTLE... CROSBY... LUBBOCK... DICKENS... KING...
GARZA... KENT... AND STONEWALL

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 15, 10:00 PM CDT, 1 hour 12 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1000 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR THE
FOLLOWING COUNTIES:

SWISHER...HALE... AND LUBBOCK

TORNADO WATCH NUMBER 385 REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES:

BRISCOE... HALL... CHILDRESS... FLOYD...  MOTLEY...  COTTLE...
CROSBY... DICKENS... KING... GARZA... KENT... AND STONEWALL

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 15, 10:30 PM CDT, 42 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1030 PM CDT THU MAY 15 2003

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 387
UNTIL 400 AM CDT. THIS REPLACES PREVIOUS WATCH NUMBER 385. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES:

HALL... CHILDRESS... MOTLEY...  COTTLE... DICKENS... KING...
KENT... AND STONEWALL

SOME COMMUNITIES INCLUDED ARE...

MEMPHIS... CHILDRESS... MATADOR... PADUCAH... DICKENS... GUTHRIE...
JAYTON...AND ASPERMONT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 15, 10:36 PM CDT, 36 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE LUBBOCK TX
1036 PM CDT THU MAY 15 2003

GARZA COUNTY IS INCLUDED IN THIS WATCH

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 387
UNTIL 400 AM CDT. THIS REPLACES PREVIOUS WATCH NUMBER 385. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES:

HALL... CHILDRESS... MOTLEY...  COTTLE... DICKENS... CARZA...
KING...  KENT... AND STONEWALL

SOME COMMUNITIES INCLUDED ARE...

MEMPHIS... CHILDRESS... MATADOR... PADUCAH... DICKENS... POST...
GUTHRIE... JAYTON...AND ASPERMONT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:17 PM CDTSevere Thunderstorm WarningLUBStonewall43 min
May 15, 10:47 PM CDTSevere Thunderstorm WarningLUBGarza28 min
May 15, 10:51 PM CDTSevere Thunderstorm WarningLUBKent54 min
May 15, 11:07 PM CDTSevere Thunderstorm WarningLUBStonewall38 min
May 15, 11:45 PM CDTSevere Thunderstorm WarningLUBStonewall45 min
May 16, 12:02 AM CDTSevere Thunderstorm WarningLUBChildress43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.